Thunderstorm Wind, Rockingham
- When
- July 1, 2:42 PM EST
- Where
- Rockingham County, Salem
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 42.783, -71.217
Winds from a severe thunderstorm knocked over trees in the town of Salem. In addition, a lightning strike split off the top 20 feet of a tall pine tree which then crashed through the roof of a home, cut through the attic insulation, pierced the ceiling, and landed in the bedroom.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Winds from a severe thunderstorm knocked over trees in the town of Salem. In addition, a lightning strike split off the top 20 feet of a tall pine tree which then crashed through the roof of a home, cut through the attic insulation, pierced the ceiling, and landed in the bedroom. In two other separate incidents, lightning struck two homes in Pelham, causing a small fire in one of the homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 1, 2:00 PM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 300 PM EDT SUN JUL 1 2001 TWO SEVERE THUNDERSTORM WATCHES IN EFFECT UNTIL 9 PM EDT. WPWMWRKZFP AND PWMWRKCWF AVAILABLE FOR COORDINATION. FCSTID = 7 .GYX... ME...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT NH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT WHEELER
MEZ007>009-012>014-018>028-NHZ001>010-013-014-020200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1006 AM EDT SUN JUL 1 2001 ...SEVERE THUNDERSTORMS CONTAINING STRONG GUSTY WINDS AND HAIL ARE EXPECTED TO DEVELOP ACROSS WESTERN MAINE AND MUCH OF NEW HAMPSHIRE AS WELL AS THE ADJACENT COASTAL WATERS THIS AFTERNOON INTO THIS EVENING... A VERY STRONG COLD FRONT WILL SWEEP ACROSS THE AREA THIS EVENING PRECEDED BY WARM HUMID TEMPERATURES AND VERY POWERFUL THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH WITH LARGE DAMAGING HAIL AND TORRENTIAL DOWNPOURS. PEOPLE PLANNING OUTDOOR ACTIVITIES FOR THIS AFTERNOON AND EVENING...INCLUDING THOSE PLANNING TO DO SOME BOATING ON SOME OF THE LAKES OR ALONG THE COASTAL AREAS...ARE STRONGLY ADVISED TO PAY CLOSE ATTENTION TO WEATHER FORECASTS AND STATEMENTS CONCERNING THIS UPCOMING WEATHER EVENT. CONDITIONS ARE LIKELY TO CHANGE QUICKLY THIS AFTERNOON SO ALL INTERESTS SHOULD BE PREPARED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/GYX MARINE
The Boston radar (KBOX), 92 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2001Every state in 2001This day in weather historyWarnings in New Hampshire, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5262391.